MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 36MM +4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 36MM +4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71303604
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 12/22/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed because the patient presented a frank infection.The patient would have received a course of antibiotics to cover the infection, but it didn't work, so the surgeon took fluid and tissue samples.Then some soft tissue debridement was undertaken and the hip joint soaked with betadine solution, chlorhexidine, and hydrogen peroxide.After, the surgeon replaced the liner and head.Thi complaint is against the head.Finally, the surgeon closed the wound and applied a dressing.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device shows signs of damage from implantation / extraction.The clinical/ medical evaluation concluded that, per complaint details, a left tha revision of head ((b)(4)) and liner ((b)(4)) was performed due to ¿identified frank infection¿ approximately 3 weeks post implantation.Correspondence indicated the culture results were not available; however, added that the ¿surgeon does not fault implants¿.Reportedly, the hip joint was soaked in betadine solution post debridement, then chlorhexidine and h303 prior to implantation of the new liner and head.It was further communicated that the patient required antibiotics to cover the infection.No further clinically relevant information was provided at the time of this investigation.Reportedly, the root cause for the revision was the unspecified ¿identified frank infection¿; however, supporting documentation has not been provided as of the date of this assessment.The patient impact beyond the reported infection, subsequent revision and antibiotic therapy could not be determined.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of sterilization documents indicated that the product was sterilized according to sterilization release documentation.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Infection, a potential complication associated with any surgery, can occur and possible causes could include but not limited to contamination, patient reaction, and post-operative healing issue.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
COCR 12/14 FEM HEAD 36MM +4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11169163
Report Number1020279-2021-00395
Device Sequence Number3977153
Product Code LPH
UDI-Device Identifier03596010479990
UDI-Public03596010479990
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K022902
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71303604
Device Catalogue Number71343600
Device Lot Number20JM16620
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2021
Initial Date Received by Manufacturer 12/22/2020
Supplement Date Received by Manufacturer07/14/2021
Initial Report FDA Received Date01/14/2021
Supplement Report FDA Received Date07/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight90